Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:1460   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   
CASE REPORT
Year : 2015  |  Volume : 8  |  Issue : 1  |  Page : 65-67

Chloramphenicol and acute esophagitis in the emergency department


Department of Emergency Medicine, Naval Medical Center San Diego, California, USA

Correspondence Address:
Chad T Andicochea
Department of Emergency Medicine, Naval Medical Center San Diego, California
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.150401

Rights and Permissions

Even with its broad spectrum and low cost, concern over chloramphenicol's adverse effects limited its use in the United States during the 1980s. Reports from United Kingdom and China in the 1990s demonstrated a low incidence of blood dyscrasias with the topical preparation of chloramphenicol, and showed continued good efficacy and low cost. Today, topical chloramphenicol is being used by some groups within otolaryngology and ophthalmology in the United States. As a result, emergency physicians are once again considering chloramphenicol-induced side effects in patients presenting to the emergency department. To date, there have been no published reports associating chest pain, dyspnea with chloramphenicol use, and there has only been one report of fungal esophagitis associated with topical chloramphenicol. We present a 31-year-old woman, 4 months status post tympanoplasty with a modified radical canal wall down mastoidectomy due to a cholesteatoma involving the epitympanum who had a residual tympanic membrane defect. She presented to the emergency department with chest "burning", with no other symptoms shortly after starting treatment with an insufflated combination antibiotic containing chloramphenicol. After ruling out cardiopulmonary or vascular etiology, she was treated successfully with a gastrointestinal cocktail cocktail for presumed esophagitis secondary to newly prescribed chloramphenicol.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2003    
    Printed66    
    Emailed1    
    PDF Downloaded15    
    Comments [Add]    

Recommend this journal